Management and treatment of asthenia and cognitive impairment

Clinical Expert Commentaries published on May 3, 2011 in Comorbidities/SEs
Download Transcript Download Audio
Sagar Lonial, MD
Chair and Professor
Department of Hematology and Medical Oncology
Chief Medical Officer
Winship Cancer Institute
Emory University School of Medicine
Atlanta, Georgia

The opinions contained within this commentary are solely those of Sagar Lonial, MD, and are not supported or endorsed by MediCom Worldwide, Inc. or Millennium Pharmaceuticals, Inc. and its affiliates or Cephalon Oncology.

Welcome to Managing Myeloma. I am Dr. Sagar Lonial from the Winship Cancer Institute of Emory University School of Medicine and I am here today to provide a clinical commentary on the management and treatment of asthenia and cognitive impairment. This is a common complication of a number of drugs that we use in the treatment of patients with myeloma. Specifically, thalidomide, lenalidomide, and bortezomib are all associated with some level of fatigue, asthenia, and occasionally cognitive impairment. Additionally, the use of high doses of dexamethasone or other corticosteroids can also be associated with cognitive impairment or confusion, especially in elderly patients. There are a number of approaches that can be used early on in the treatment to try and minimize the effect of these major complications of treatment and they often use additional pharmacologic intervention. The drugs most commonly used include methylphenidate, also known as Ritalin, or dextroamphetamine also known as Adderall. And low doses of these drugs, particularly if they are given in the morning, can often be very helpful to try and get patients more active and awake early on in the day in order to do additional activities of daily living. Only in rare situations should a second dose be given later on in the afternoon for patients who do not appear to have significant benefit from the first dose in the morning. It is also important to consider dose reduction or dose modification of drugs if they are causing significant asthenia or cognitive impairment and, oftentimes, reducing either lenalidomide or thalidomide dosing or potentially going to weekly bortezomib dosing may offer alternative approaches to try and minimize this side effect. It is also important to tell patients that they may experience this as a major side effect and that it may actually get better with prolonged therapy. Oftentimes, we see fatigue or asthenia as a major side effect of treatment of myeloma and as the myeloma disease burden reduces, often this side effect actually starts to get better on its own even without additional further dose modification. So these strategies about educating patients to be aware of this potential complication, trying to get them through the first two cycles of treatment to demonstrate benefit of the drug, and then using additional pharmacologic interventions are all strategies that one can use to try and minimize asthenia and cognitive impairment during treatment.

Additionally, it is also worth noting that both thalidomide and lenalidomide are given in the evenings predominantly because of their known sedative effects. In fact, thalidomide was originally used in the 1960s and 70s as a sleeping pill. And for this reason, administration of these drugs later on in the day would actually minimize some of the cognitive impairment that is often seen with sedation with both lenalidomide and thalidomide.

 

For additional resources, please see
Managing Myeloma Compendium of Drug Regimens

 

FACIT-F: Functional Assessment of Chronic Illness Therapy-Fatigue. www.facit.org/FACITOrg (registration is required to access scoring and interpretation materials at Facit.org. Facit.org  and MediCom Worldwide, Inc. are non-affiliated)

 

References

Richardson PG, Laubach JP, Schlossman RL, et al. Complications of multiple myeloma therapy, part 1: risk reduction and management of peripheral neuropathy and asthenia. J Natl Compr Canc Netw. 2010;8 Suppl 1:S4-S12.

Booker R, Olson K, Pilarski LM, et al. The relationships among physiologic variables, quality of life, and fatigue in patients with multiple myeloma. Oncol Nurs Forum. 2009;36(2):209-216.

Wanchai A, Armer JM, Stewart BR. Nonpharmacologic supportive strategies to promote quality of life in patients experiencing cancer-related fatigue. Clin J Oncol Nurs. 2011;15(2):203-214.

Kangas M, Bovbjerg DH, Montgomery GH. Cancer-related fatigue: a systematic and meta-analytic review of non-pharmacological therapies for cancer patients. Psychol Bull. 2008;134(5):700-41. Review. Erratum in: Psychol Bull. 2009;135(1):172.

Mitchell SA. Cancer-related fatigue: state of the science. PM R. 2010;2(5):364-383.

Rao AV, Cohen HJ. Fatigue in older cancer patients: etiology, assessment, and treatment. Semin Oncol. 2008;35(6):633-642.

Breitbart W, Alici Y. Pharmacologic treatment options for cancer-related fatigue: current state of clinical research. Clin J Oncol Nurs. 2008;12(5 Suppl):27-36.

Breitbart W, Alici Y. Psychostimulants for cancer-related fatigue. J Natl Compr Canc Netw. 2010;8(8):933-942.

Reviewed on January 17, 2017 for clinical relevance.

Last modified: February 8, 2017
Related Items by Category
Multiple Myeloma Induced Renal Damage
Clinical Expert Commentaries published on March 10, 2011 in Comorbidities/SEs, Nurses & Pharmacists, Renal Impairment
Comorbid Bone Disease: Risk Reduction Strategies
Clinical Expert Commentaries published on March 30, 2010 in Comorbidities/SEs, Nurses & Pharmacists, Bone Disease
Risk-reduction for Thromboembolic Complications in Multiple Myeloma
Clinical Expert Commentaries published on May 7, 2009 in Comorbidities/SEs, Nurses & Pharmacists, VTE Risk Reduction
The challenge for nurses managing myeloma in the community
Clinical Expert Commentaries published on February 18, 2009 in Comorbidities/SEs, Nurses & Pharmacists